Alert archive / Alabama / Flash Flood Warnings in 2017
Flash Flood Warning 12, NWS Birmingham, AL
NWS Birmingham, AL issued this flash flood warning at May 20, 2017, 10:35 PM CDT for 5 counties in Alabama. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 20, 2017, 10:35 PM CDT (03:35 UTC)
- Expired
- May 21, 2017, 4:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Autauga County, AL, Dallas County, AL, Elmore County, AL, Lowndes County, AL, Montgomery County, AL
The radar
The Maxwell AFB radar (KMXX), 58 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 20, 11:30 PM CDT | FLASH FLOOD | 1 Sw Alabama State Univ, AL | SEVERAL ROADS REMAIN FLOODED IN THE MONTGOMERY AREA DUE TO HEAVY RAINFALL. SOME AREAS RECEIVED OVER 6 INCHES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.6 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 86 J/kg
- Mixed-layer CIN
- -265 J/kg
- Mixed-layer LCL
- 1583 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646
WGUS54 KBMX 210335
FFWBMX
ALC001-047-051-085-101-210930-
/O.NEW.KBMX.FF.W.0012.170521T0335Z-170521T0930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Birmingham AL
1035 PM CDT SAT MAY 20 2017
The National Weather Service in Birmingham has issued a
* Flash Flood Warning for...
Central Autauga County in Alabama...
Elmore County in east central Alabama...
Lowndes County in south central Alabama...
Southeastern Dallas County in south central Alabama...
Montgomery County in south central Alabama...
* Until 430 AM CDT
* At 1033 PM CDT, broadcast media reported flash flooding across the
warned area. Three to seven inches of rain have fallen.
Flash flooding is already occurring.
* Some locations that will experience flooding include...
Montgomery, Prattville, Millbrook, Wetumpka, Tallassee, Fort
Deposit, Mosses, Hayneville, Meadville, Pike Road, Elmore, Coosada,
Deatsville, Eclectic, Autaugaville, White Hall, Gordonville,
Lowndesboro, Benton and Santuck.
Additional rainfall amounts of one to two inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3205 8686 3205 8710 3253 8692 3257 8641
3275 8641 3277 8634 3275 8588 3268 8591
3250 8589 3248 8586 3242 8602 3228 8592
3225 8600 3197 8600 3196 8630 3205 8631
3205 8641 3204 8640 3196 8641 3196 8686
$$
32/DavisWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at May 20, 7:55 PM CDT, 2 hours 40 minutes earlier.
Area forecast discussion, May 20, 7:55 PM CDT, 2 hours 40 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 755 PM CDT Sat May 20 2017 .UPDATE... Evening Update and 00Z Aviation. && .DISCUSSION... Convective band has developed right over Central Alabama and generally was located from Centre and Oneonta southward through Alabaster and Sylacauga to Montgomery. Many areas received 1 to 2 inches or rain in a very short period of time. Instability was favorable and severe wind gusts in the 40 to 50 mph range occurred. Some flooding and minor wind damage has occurred. The precipitable water values remain near 2 inches across the area. The best instability was east where not as much activity has moved over that area. So in the next few hours, heavy rainfall and gusty winds will be possible. A low level jet will develop in the next few hours south and the potential of an organized area of thunderstorms exist. This may cutoff some of the northern activity and therefore it may diminish a bit, but strong thunderstorms and very heavy rain are possible for areas near Montgomery and eastward overnight. Additionally, a marginal pressure rise/fall couplet has been observed from the rain activity westward. There may be a chance of a wake low developing. This would produce additional southeast wind gust at the trailing edge of the rain. These wind gust could be 25 to 45 mph. This is a very complicated mesoscale forecast and be prepared for quick adjustments and changes if they become necessary. 75 && .AVIATION... 00Z TAF Discussion. Thunderstorms will continue for many terminals at least another 3 to 4 hours. The storms will be capable of very heavy rainfall and gusty winds. The storms slowly progress eastward but kept a mention of at least VCSH in overnight. Then, MVFR/IFR ceilings will develop over Central Alabama and stick around until mid morning. Ceilings should improve by 16-18z, but then there will be another chance at showers and thunderstorms as an upper low moves in. 75 && .FIRE WEATHER... Widespread rain and storms will continue tonight, with high rain chances tomorrow ahead of a cold front. The front is expected to stall across the area, leaving elevated rain chances in the forecast through mid week. Critical fire weather conditions are not expected. && .PREV DISCUSSION... /Issued 139 PM CDT Sat May 20 2017/ SHORT TERM... An outflow boundary extends from far western Kentucky and extends southwest through Memphis TN and further southwest into north- central Louisiana ahead of a surface low pressure area analyzed this afternoon across far southeast Nebraska. A cold front extends from a triple point southeast of the occluding surface low from northwest Missouri southward into eastern Oklahoma and into east- central Texas. Additionally, a mid level disturbance continues to lift northeast across our southwest counties early this afternoon. Convection across northwest Mississippi is approaching a north- south oriented band of showers and thunderstorms that developed late this morning across much of east-central Mississippi. This convection will interact over the next few hours and is expected to build further east into the state this afternoon and evening. Scattered showers and thunderstorms have developed across the Pine Belt of interior southeast Mississippi along with across the wiregrass of southeast Alabama over the past few hours and this activity is gradually lifting northward. Modified 20.12Z BMX sounding along with mesoanalysis data suggests a corridor of maximum SBCAPE exists roughly from Auburn west to Selma north to Tuscaloosa and northeast to Anniston with values in excess of 2000 J/kg within this area. Regional VWP data indicates a generally unidirectional southerly flow through 20 KFT followed by southwesterly flow aloft. Minor speed shear exists with velocities from 5-15 kts in the lower 5-10 KFT layer followed by velocities from 15-35 kts aloft. The combination of strong surface-based instability along with low end speed shear aloft plus freezing level/wet bulb zero heights with a few pockets of dry air within the column from the 12Z sounding indicate some potential for strong storms producing gusty winds and small hail this afternoon. Given the expectation that near-surface instability will be reduced through convection this afternoon we do not expect any potential for wind or hail threats tonight, though thunderstorms will remain possible overnight. 05 Previous short-term discussion: Today and Tonight. A couple MCSs are ongoing at this hour, extending from Texas northward through northwest Arkansas into Missouri. CAMs indicate that this activity will become less organized as it reaches the Mississippi River later this morning, but will likely leave an outflow boundary somewhere over Mississippi. Closer to home, deep layer southerly flow will develop as the Central US trough with embedded Central Plains closed low causes the Atlantic ridge to lose its grip on the area. Southerly flow will draw tropical moisture northward from the Gulf and Caribbean into the area with PWATs increasing to near 2 inches and dewpoints climbing into the low 70s. Numerous showers and thunderstorms are expected to develop with heating over the area in the open warm sector. Diffluent upper- level flow and weak shortwaves will aid development. Main hazards from these strong thunderstorms will be frequent lightning, torrential downpours, gusty winds, and small hail. Forecast microburst composite parameter values indicate some low to moderate microburst potential with initial development, due to some dry air aloft and associated DCAPE as well as MLCAPE values around 2500 J/kg. These parameters will decrease through the afternoon as mid-levels moisten/profiles become saturated, causing DCAPE to decrease. Mid- level lapse rates will be weak, and the increasing coverage of storms will cause them to compete with one another. 0-6 km bulk shear values only be around 20-25 kts, and CAMs indicate that storms will struggle to become organized. Will have to keep an eye on development along the outflow boundary in Mississippi for any organization, but the warm sector will probably be contaminated by afternoon convection by the time any of this activity arrives. Will somewhat reluctantly add a low confidence mention of isolated severe wind gusts to the HWO. Organized severe storms appear unlikely based on the weak shear and CAM guidance, so will not include anything more than a marginal risk in our graphics. Rain chances will remain high tonight due to lingering convection from the afternoon and possible convection moving in from the west off of the outflow boundary and/or cold front. A modest 20-25 kt LLJ will also develop. Exact details of the timing and amounts of possible multiple rounds of convection remain very uncertain, given weak forcing and stabilization from convective overturning. It will not rain the entire time this weekend as there will be occasional lulls. Will continue to monitor the flash flooding threat given the long duration of high PWATs. Flash flood guidance remains high due to recent dry conditions. Storm total QPF through the weekend from WPC is in the 1-3 inches, but the details remain uncertain. We can likely handle a round or two of heavy rainfall; if the same areas get heavy rain multiple times then some threat of flash flooding could develop. Confidence is still too low to mention flash flooding in the HWO, however minor/nuisance flooding of poorly drained/urban areas (below the level of flash flooding) will probably occur. 32/Davis LONG TERM... Sunday through Friday. The cold front will move into the area Sunday and Sunday night. The main upper-level dynamics will pass well north of the area, with just the southern edge of the trough passing over our area. However, tropical moisture will remain in place along with weak shortwaves in the southwest flow aloft. Therefore, rain chances will remain high, but the exact convective details of what time it will rain and what time there will be breaks remains uncertain. Instability should be less than today given convective overturning, but a few strong storms with gusty winds will remain possible. Weak 0-6 km bulk shear values should prevent any organized severe weather. As discussed in the short term section, the threat for heavy rainfall will continue to be monitored. The cold front should stall somewhere over the area by Monday as it becomes parallel to the westerly flow aloft and separated from the parent system. The deeper moisture should move east of the area, but weak shortwaves in the westerly flow aloft interacting with the front should result in continued chances of scattered showers and storms, primarily across the southern half of Central Alabama. A fast- moving, possibly convectively enhanced shortwave will move through the Gulf Coast region through the base of an large and anomalously deep trough amplifying over the central and eastern US Monday night and Tuesday. This may be accompanied by a surface low and LLJ. Rain chances will begin to increase Monday night as isentropic lift develops ahead of this system, followed by a potential MCS on Tuesday. There's still alot of uncertainty regarding the timing and strength of this system. If it tracks far enough inland, a threat for damaging winds and even brief tornadoes could develop across parts of southern Central Alabama south of the warm front. On the other hand, a track along the coast would minimize surface-based instability further inland, a scenario that often occurs. There's still too much uncertainty due to the small size of the wave and mesoscale details to mention anything in the HWO. Heavy rainfall will also be something to monitor as well. Wednesday a more potent shortwave will round the base of the anomalous trough and a cold front will move into the area. 0-6 km bulk shear, upper- level forcing, and cooling aloft will all be impressive for late May with this system. However, moisture return will be very questionable behind Tuesday's system due to low- level winds turning more northwesterly Tuesday night without much of a southerly LLJ by Wednesday, so instability and associated severe threat will be uncertain with dewpoints only in the low 60s. The upper- level forcing and front will be enough to trigger a good chance of showers and embedded storms, also aided by a -18C cold pool at 500 mb. Dry and refreshingly cooler conditions will move in for Thursday. 32/Davis && .PRELIMINARY POINT TEMPS/POPS... Gadsden 70 78 63 78 59 / 100 70 70 20 10 Anniston 70 78 66 79 60 / 100 70 70 30 10 Birmingham 72 78 65 80 61 / 100 70 70 20 20 Tuscaloosa 72 80 65 82 62 / 80 70 70 30 40 Calera 71 78 65 80 62 / 100 70 70 30 30 Auburn 71 79 67 80 63 / 100 70 80 50 30 Montgomery 73 82 68 83 64 / 100 70 70 50 40 Troy 72 81 67 82 64 / 100 70 80 50 40 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 20, 8:45 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 845 PM CDT Sat May 20 2017 ALZ011>015-017>050-220445- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 845 PM CDT Sat May 20 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...through Tonight. Very heavy rainfall in a short period of time may lead to localized flash flooding. Some areas may receive 2 to 3 inches of rain. The heaviest rain will occur east of a line from Oneonta to Birmingham to Selma. Numerous showers and thunderstorms will continue overnight. A couple isolated storms could produce damaging wind gusts up to 60 mph and small hail. These storms will also be limited to areas east of a line from Oneonta to Birmingham to Selma. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed overnight.
In the hours before
Special weather statement, May 20, 10:17 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1017 PM CDT SAT MAY 20 2017
ALZ046-210415-
Bullock AL-
1017 PM CDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR BULLOCK COUNTY UNTIL 1115 PM
CDT...
At 1017 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Pike Road to Troy Municipal
Airport. Movement was east at 30 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Union Springs, Midway, Pickett, Aberfoil, Franklin Field, Beans
Crossroads, Shopton, Tanyard, Sedgefield, High Ridge, Perote, Three
Notch, Mitchell and Simsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3197 8579 3197 8588 3205 8589 3206 8591
3206 8595 3204 8597 3205 8600 3225 8600
3227 8599 3227 8590 3230 8590 3225 8588
3223 8585 3223 8558 3201 8550 3201 8551
3200 8551 3199 8559 3188 8566 3188 8579
TIME...MOT...LOC 0317Z 258DEG 27KT 3219 8612 3188 8601
32/DavisLocal storm report, May 20, 10:24 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1024 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM FLASH FLOOD 2 WNW BOYLSTON 32.44N 86.31W
05/20/2017 MONTGOMERY AL PUBLIC
CAR SUBMERGED IN WATER NEAR COLISEUM BLVD.
&&
MALLocal storm report, May 20, 10:27 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1027 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1026 PM FLASH FLOOD 1 NNW CEDAR BLUFF 34.23N 85.60W
05/20/2017 CHEROKEE AL EMERGENCY MNGR
SEVERAL ROADS STILL IMPASSABLE AND CLOSED
FROM FLOOD WATERS.
&&
MALLocal storm report, May 20, 10:30 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1030 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 PM FLASH FLOOD 1 W BALL FLAT 34.02N 85.74W
05/20/2017 CHEROKEE AL EMERGENCY MNGR
CR 24 IS BEING BARRICADED AS WATER HAS COME
OVER A BRIDGE AND MADE THE ROAD IMPASSABLE.
&&
MALLocal storm report, May 20, 10:31 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1031 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0331 PM TSTM WND DMG BUHL 33.26N 87.75W
05/20/2017 TUSCALOOSA AL PUBLIC
A FEW TREES WERE BLOWN DOWN AROUND BUHL.
WINDS WERE ESTIMATED AROUND 50 MPH.
&&
MALLocal storm report, May 20, 10:35 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1035 PM CDT SAT MAY 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0334 PM TSTM WND DMG TUSCALOOSA AMPHITHEATER 33.21N 87.57W
05/20/2017 TUSCALOOSA AL PUBLIC
A FEW TENTS WERE BLOWN DOWN AT THE BLUES AND
BBQ EVENT. WINDS WERE ESTIMATED AROUND 45
MPH.
&&
MALThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:11 PM CDT | Special Weather Statement | BMX | Elmore | 34 min |
| May 20, 7:18 PM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 20, 7:31 PM CDT | Special Weather Statement | BMX | Coosa, Tallapoosa | 29 min |
| May 20, 7:45 PM CDT | Flash Flood Warning | BMX | Chilton, Jefferson, Shelby, Talladega | 3 hr |
| May 20, 7:51 PM CDT | Flash Flood Warning | BMX | Autauga, Dallas, Elmore, Lowndes, Montgomery | 3 hr |
| May 20, 8:24 PM CDT | Areal Flood Advisory | BMX | Calhoun, Etowah, St. Clair, Talladega | 3 hr |
| May 20, 8:26 PM CDT | Special Weather Statement | BMX | Cleburne | 64 min |
| May 20, 8:29 PM CDT | River Flood Warning | BMX | Jefferson | 14 hr |
| May 20, 9:00 PM CDT | Flash Flood Warning | BMX | Elmore, Montgomery | 3 hr |
| May 20, 9:21 PM CDT | Special Weather Statement | BMX | Lowndes | 24 min |
| May 20, 9:45 PM CDT | Special Weather Statement | BMX | Pike | 60 min |
| May 20, 10:17 PM CDT | Special Weather Statement | BMX | Bullock | 58 min |
| May 20, 10:23 PM CDT | Flash Flood Warning | BMX | Cherokee | 3 hr |
| May 20, 11:04 PM CDT | Special Weather Statement | BMX | Macon | 41 min |
| May 20, 11:13 PM CDT | Special Weather Statement | BMX | Lee | 32 min |
| May 20, 11:40 PM CDT | Areal Flood Advisory | BMX | Macon, Tallapoosa | 3 hr |
| May 20, 11:44 PM CDT | Special Weather Statement | BMX | Lee, Russell | 61 min |
| May 21, 12:01 AM CDT | Flash Flood Warning | BMX | Macon | 3 hr |
| May 21, 12:03 AM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| May 21, 12:30 AM CDT | Areal Flood Advisory | BMX | Lee | 3 hr |
| May 21, 12:33 AM CDT | Special Weather Statement | BMX | Chambers, Lee | 57 min |
| May 21, 1:14 AM CDT | Special Weather Statement | BMX | Chambers | 46 min |
| May 21, 1:40 AM CDT | Areal Flood Advisory | BMX | Randolph | 3 hr |
| May 21, 4:25 AM CDT | Areal Flood Warning | BMX | Lowndes, Montgomery | 3 hr |
| May 21, 6:55 AM CDT | River Flood Warning | BMX | Montgomery | 48 hr |
| May 21, 4:05 PM CDT | Flash Flood Watch | BMX | Autauga, Barbour, Bibb, Bullock, Chambers, Chilton and 17 more | 47 hr |
| May 21, 6:17 PM CDT | Special Weather Statement | BMX | Lamar, Marion | 43 min |
Nearby
Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.